Wyoming, 2017

High Wind in Wyoming, February 25 to 26, 2017

February 25 to 26, 2017 · NWS CYS · 6 events in 2 counties and zones

Strong west winds affected Arlington and Bordeaux. The strong winds produced blowing snow and poor visibilities along Interstate 80 between Arlington and Elk Mountain.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong west winds affected Arlington and Bordeaux. The strong winds produced blowing snow and poor visibilities along Interstate 80 between Arlington and Elk Mountain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 25, 10:29 AM MST, 3 hours 1 minute earlier.

Area forecast discussion, Feb 25, 10:29 AM MST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Cheyenne WY
1029 AM MST Sat Feb 25 2017

.SHORT TERM...(Today through Monday)
Issued at 315 AM MST Sat Feb 25 2017

Overnight water vapor loop showed a deep upper trough over the MS
River valley, with a band of convection progressing across the
eastern Great Lakes south into the TN valley. A near zonal flow
aloft prevailed from the Great plains across the Intermountain West.
A weak surface trough extended north-south across the high plains.
Winds along and west of the Laramie Range were gusting to 40 mph,
with lighter winds to the east. Skies were mostly clear areawide.
Freezing fog developed along the North Platte River valley late
Friday evening. The fog has been dense at times at Alliance,
Douglas and Torrington. Temperatures were quite cold, ranging from
-7 at Alliance to 18 at Bordeaux. Wind chills were in the single
digits and teens below zero.

Concern today after the morning fog dissipates will be gusty winds
and potential for blowing snow across portions of southeast Wyoming.
700mb CAG-CPR height gradients increase to 40-50 meters after 15Z
and continue through early this evening. 700-750mb winds ramp up
to 45 kt for wind prone areas including Arlington, Bordeaux and
southern Laramie Range with the passage of a shortwave trough.
Westerly winds gusting to 50 mph will create areas of blowing snow
through this afternoon for wind prone areas. Visibilities will be
reduced to less than a mile at times with slick roads. Winter
Weather Advisory for blowing snow remains in effect until 5 PM
this afternoon. Westerly upslope winds and lingering moisture will
produce orographic snowfall over the Snowy/Sierra Madres today
and tonight. Accumulations will range from 2-4 inches. Fresh snow
pack will keep high temperatures cooler than MOS guidance, with
teens and 20s. Lows tonight will range from -5 to 10 degrees.
Patchy late night fog will be possible again along the North
Platte River valley.

Sunday will be similar to today with a tight low level gradient
and 700-750mb winds near 45 kt. Expect gusty west-southwest winds
to 40-50 mph for wind prone areas. Blowing snow may be a concern
again Sunday. It will be dry areawide Sunday with high temperatures
in the 20s-around 30, except teens mountains/high valleys.

Winds aloft back to southwest early Monday as next Pacific trough
tracks southeast into the Intermountain West. Increasing moisture
and upslope flow will bring good chances for accumulating snow to
areas west of the Laramie Range. The Snowy/Sierra Madres could
measure up to 5 inches by late Monday afternoon, with a few inches
for the valleys. Southwest winds will gust to 40 mph along and
west of the Laramie Range. Monday will be milder with highs mostly
in the 20s and 30s.

.LONG TERM...(Monday night through Friday)
Issued at 215 AM MST Sat Feb 25 2017

Upper shortwave will pass by the area Monday night and bring some
light snow or snow showers to mainly southern parts of the CWA.
Snow showers should persist over the higher mtns Tuesday into
Tuesday evening as the main upper trough moves across the region.
A relatively minor cool front will also swing past early Tuesday
keeping temperatures below average through Wed. Gradual warmup
then seen for Thursday and Friday with mainly dry conditions in
northwesterly upper flow. It looks like it will get increasingly
windy especially by Friday morning as lee troughing deepens over
the high plains and sharpens the surface pressure gradient.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1026 AM MST Sat Feb 25 2017

Wyoming TAFS...VFR prevails. Wind gusts 30 to 35 knots through
00Z, then winds decreasing. Wind gusts 25 to 28 knots after 15Z
Sunday.

Nebraska TAFS...VFR prevails. Wind gusts 20 to 28 knots through
00Z, then winds decreasing. Wind gusts 20 to 25 knots after 15Z
Sunday.

&&

.FIRE WEATHER...
Issued at 215 AM MST Sat Feb 25 2017

An extensive snow pack, cold temperatures and high humidities will
preclude fire weather concerns through early next week. Gusty
westerly winds today will produce areas of blowing snow for wind
prone areas of southeast Wyoming.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 5 PM MST this afternoon for WYZ106-
     110-116-117.

NE...None.
&&

SHORT TERM...MAJ
LONG TERM...RE
AVIATION...RUBIN
FIRE WEATHER...MAJ
Hazardous weather outlook, Feb 25, 3:24 AM MST, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
324 AM MST Sat Feb 25 2017

NEZ002-003-019>021-054-055-095-096-WYZ101>103-107-108-111>114-118-
119-261100-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-East Platte County-
Goshen County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Central Laramie County-
East Laramie County-
324 AM MST Sat Feb 25 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ104>106-109-110-115>117-261100-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
324 AM MST Sat Feb 25 2017

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Gusty westerly winds will occur today with some gusts near 50 mph
possible in some areas. These winds may also create areas of
blowing snow and lowered visibilities.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
February 25, 1:30 PM MST to 3:00 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 25/1430 MST.

High Wind, North Snowy Range Foothills

When
February 25, 8:30 PM MST to 8:35 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Cooper Cove measured peak wind gusts of 60 mph.

High Wind, North Snowy Range Foothills

When
February 25, 8:45 PM MST to February 26, 12:45 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured wind gusts of 58 mph or higher, with a peak gust of 66 mph at 25/2115 MST.

High Wind, North Snowy Range Foothills

When
February 25, 9:25 PM MST to 10:25 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 25/2145 MST.

High Wind, North Snowy Range Foothills

When
February 25, 9:25 PM MST to February 26, 12:25 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
February 25, 10:20 PM MST to 10:25 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at County Road 402 measured peak wind gusts of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681596, 681599, 681598, 681601, 681603, 681600.